Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Tallahassee, FL

May 27, 2001Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 27, 2001, 4:41 PM CDT for Dale County, Geneva County, Houston County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 4:41 PM CDT (21:41 UTC)
Expired
May 27, 2001, 5:15 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dale County, AL, Geneva County, AL, Houston County, AL

What was reported inside it

TimeReportWhereRemark
May 27, 5:00 PM CDTThunderstorm WindBellwood, ALSeveral large trees down on Highway 85 in Bellwood. Reported by the Geneva County Sheriff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 272141
SVRTLH
ALC045-061-069-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALE COUNTY IN ALABAMA
  NORTHEASTERN GENEVA COUNTY IN ALABAMA
  NORTHWESTERN HOUSTON COUNTY IN ALABAMA

* UNTIL 515 PM CDT...

* AT 441 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF
  BELLWOOD...OR ABOUT 7 MILES NORTH OF GENEVA...MOVING NORTHEAST AT
  25 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


LAT...LON 3120 8580 3112 8586 3112 8572 3121 8548
          3137 8565

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:25 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 27, 1:25 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT SUN MAY 27 2001

CURRENT WEAK BOUNDARY OVER SOUTH CENTRAL AL/GA IS DEFINED IN THETA-E
GRADIENT...& HAS BEEN FOCUS FOR SOME LIMITED CONVECTION. SEA BREEZE
PENETRATION IS PUSHING INLAND...BUT WILL NOT MAKE TOO MUCH INLAND
WITH UNFAVORABLE WIND FIELDS. IT COULD DEVELOP AN ISOLATED
SHWR/TSTMS SO WILL KEEP SLIGHT CHANCE FOR THIS EVENING. SMOKE PLUME
FROM MALLORY SWAMP WILDFIRE IN LAFAYETTE COUNTY CONTINUES WITH WIND
FLOW TAKING IT SOUTH & EAST.

MODELS CONTINUE TO WEAKEN STALLED BOUNDARY OVER CENTRAL AL/GA THEN
DRIFT IT BACK NORTH WITH S-SW FLOW. SEA BREEZE CONVECTION IS NOW
SETTING UP ALMOST EVERYDAY AS PRECIP WATER VALUES REACH NEAR 1.5
INCHES & INSTABILITIES REMAIN A BIT UNSTABLE (LI AROUND 0 OR LESS).
BY TUE...A REINFORCING COLD FRONT DOES SAG SOUTH TO SRN AL & GA...AS
MODEL QPF & POPS SHOW INCREASE. THIS BOUNDARY BECOMES STATIONARY
NEAR N FL & SRN AL/GA. SLIGHT POPS WILL CONTINUE THROUGH THU. THEN
NEXT COLD FRONT...WITH MORE WEST-EAST ORIENTATION...PUSHES THROUGH.
THEN DRYING OUT FOR WEEKEND.

MARINE: WINDS & SEAS REMAIN LOW THROUGH MON. NO HEADLINES.

FIRE WEATHER:  MOISTURE LEVELS ARE EXPECTED TO INCREASE WITH SOUTH
FLOW INTO MON. RED FLAG WARNING FOR FL BIG BEND COUNTIES EXCEPT
FRANKLIN COUNTY THROUGH SUNSET TODAY. WHILE FIRE WEATHER WATCH
INLAND FL COUNTIES ON MON.

EXTENDED...CHANCES OF RAIN SHOULD GO DOWN VERY LOW ON SAT & SUN WITH
HIGH PRESSURE OVER REGION. WILL SEPARATE FROM OTHER DAYS.

PRELIM CCF...
TLH 061 090 065 089 2222
PFN 069 083 070 083 2222
DHN 065 085 067 085 2323
ABY 060 086 066 086 2223
VLD 061 090 064 089 2222

.TLH...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING THIS AFTN BIG BEND COUNTIES EXCEPT FRANKLIN.
     SEE MIAFWFTLH FOR DETAILS.
     FIRE WEATHER WATCH MON INLAND AREAS NOON TO SUNSET.

MCT

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.